Family and Caregiver Schizophrenia Discussion Forum

Did your loved one stop medication due to severe side effects?


#1

I am wondering how many of you parents and loved ones out there have a family member with the diagnosis of mental illness and stopped taking medication due to severe side effects? In our case our son stopped medication over 2 months ago. So far things are OK, no symptoms as I watch him. He is back in college. But when he was on medication he drank ice tea and water with lots of ice the entire time he was awake. He did gain some weight too. He would lie down on the sofa during the day time while awake . He also was awake the entire night every 3rd day though he was on Ativan 2mg. I would help him with finals and study with him and he did well in college with good GPA . I am told by many that the symptoms will return as he stopped medication suddenly. He still hears voices and is delusional. He believes he has no mental illness. Any advice and suggestions appreciated. I also believe everyone is different. Since he just turned 29, I have no control over this situation besides support him and take care of him. I left my job to be with him and my husband is very supportive , We make decisions together. Thank you.


#2

I stopped my medication. I can’t remember the duration but the symptoms worsened over 3-6 months. I was in “twilight” of upset, by the end I was begging the voices to leave me alone. It was horrible and I was grateful when I restarted the drugs.


#3

i dont know what i would do if i listened to my doctors and parents on meds. everyone kept saying i was paranoid schizphrenic all while i kept telling them no i was a bad reaction to ADD medications. ive been off meds but i have gynecomastia and slight tarditive dyskinesia from the risperdal itself but NO voices OR visions after stopping the meds

if i had stayed on meds tarditive dyskinesia could be worse and i might be causing more damage to my brain.

both psychosis and meds are researched to caused 10% brain damage, but in differnt parts of the brain. difference is in psychosis you arent aware. imagine taking a medicine that is damaging 10% of your brain including mood areas and personality. no one WANTS to take them.

he might be different from me and very well need he meds, in this case you gotta be the parent and bad guy. just for sympathizing purposes though remember the meds literally damage the brain, so naturally to alleviate the uncomfortable feeling of having your brain damaged people get off them when they shouldnt


#4

I’m sorry to hear that your son stopped his meds so suddenly.

There have been many factors and many circumstances that have caused my brother to suddenly quit his meds in the past. Each time, he relapsed and crumbled.

I have heard of people succeeding in being med free and still being stable. But they had therapy and a very good support system in place. They became med free after they were able to gain insight and know the importance of going to therapy and staying as healthy as possible and not drinking or doing drugs.

Plus, I pure guess is, it depends on the type of SZ.

I am told that people who have been diagnosed with paranoid Sz with low negative symptoms have an easier time maintaing then my brother who has undifferentiated Sz with high negative symptoms.

Good luck and I hope your son makes it through this semester with easy.


#5

Thanks for all your replies. I appreciate your concerns and input. Haldol gave him worst side effects too. His right arm was rigid and now it is back to normal. I heard some side effects are not reversible. He is sleeping every night without any medications. The Psychiatrist told me to watch if he is not able to sleep. He prepares for his classes and studies before attending classes. Since I am home I am able to take good care of him and watch him, listen to his concerns. Only time will tell. Yes, it’s true, about the brain damage with medications. Good luck to all.


#6

Your son may need to be on different meds. Most of them come with side effects-it`s a matter of which ones are more tolerable. I hope he does not relapse. I also hope you have a good support system in place for all of you.


#7

Thanks for the advice. He is refusing to take medications right now. He sees his Psychiatrist every month and I go along with him. We also type all our observations and drop it off at the front desk. We might how ever try CBT for him which others have tried while not on medication. He attends college and just recently quit his job after working for a year. For now We are working with him so he can finish college. I left my job and he has been living with us for 29 months. First 2 years after his psychotic episode he lived alone and didn’t take medication. Thanks again.